Heat, Colbert
- When
- June 20, 4:00 PM CST to 7:00 PM CST
- Where
- Colbert forecast zone
- Reported by
- ASOS
- Coordinates
- 34.700, -87.805 (the zone’s center; the record gives no point)
The heat index reached 105 degrees during the late afternoon hours.
Temperatures reached highs in the lower to middle 90s, combined with dew points in the middle 70s, resulted in heat index values reaching around 105 degrees during the late afternoon hours. This was mainly in Huntsville, Muscle Shoals and Decatur.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
Temperatures reached highs in the lower to middle 90s, combined with dew points in the middle 70s, resulted in heat index values reaching around 105 degrees during the late afternoon hours. This was mainly in Huntsville, Muscle Shoals and Decatur.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 20, 12:51 PM CST, 3 hours 9 minutes earlier.
Area Forecast Discussion National Weather Service Huntsville AL 151 PM CDT Thu Jun 20 2019 .NEAR TERM...(Tonight) Issued at 152 PM CDT Thu Jun 20 2019 Pre-frontal convection has begun to develop in southern middle TN. This is at the front edge of a ridge of higher SBCAPE of 2000-2500 j/kg in TN just ahead of a cool front. THe front was in southern KY into northwest TN. Latest HRRR runs have suggested that these pre- frontal storms will affect far northeast AL and southern TN through late this afternoon, while the cold frontal cells remain over northern and eastern TN. This as surface flow in northwest AL and southern TN becomes west-northwesterly and limits convergence. Subsidence behind the departing mid-upper level shortwave will also tend to limit further activity with the cold front this evening. The front will likely stall to our north this evening as a mid and upper level ridge axis amplifies quickly tonight over mid-lower MS valley. .SHORT TERM...(Friday through Saturday) Issued at 152 PM CDT Thu Jun 20 2019 The ridge axes will shift east into middle TN and AL on Friday as troughing advances into the Plains. This will create vast southerly low level jet through the southern Plains into the Ozarks meeting up with the warm front lifting back northeast into the corn belt. This sets up a favorable pattern for multiple MCSs over IA/IL that will track southeast through the OH valley as the low level jet veers to a southwest-west direction. The NAM is insistent on ridging/capping will hold over the middle TN valley on Friday keeping convection at bay. Forecast soundings Friday afternoon indicate potent instability (thanks to sfc temps in l90s and dew points in the l70s). The GFS is forecasting the MCS in the corn belt, but also a secondary MCS cluster over southeast MO into the mid South region by late morning into the afternoon. Steering flow would bring this into the central TN valley during the afternoon and evening. I'm not overly confident in this solution, but cannot ignore it completely. SPC has also included much of our area in a SLGT and MRGL risk area for Day 2. For now, will continue to include a mention of strong storms in case the forecast flip-flops tonight into Friday and the NAM solution appears more plausible. My confidence is greater on MCS activity ridge riding from the OH valley southeast and clipping our TN and northeast AL counties on Saturday. In either case, CAPE values will be sufficient to support strong to severe wind gusts and perhaps hail with these storm clusters if they develop. The other impact weather will be the growing heat/humidity. With temps rising into the l90s Friday into Saturday and dew points staying in the l70s, heat index values will reach around 100 degrees +/- both afternoons. .LONG TERM...(Saturday night through Wednesday) Issued at 152 PM CDT Thu Jun 20 2019 Strong upper ridging continues to be shown by most guidance on Sunday. Some upper level energy is shown pushing into the eastern edge of the upper ridge and into southern middle TN or northeastern Alabama during the afternoon hours. Both GFS and ECMWF develop some convection in these areas as a result. Instability ranging from 2000 to 3000 J/KG at least (some guidance as high as 4000 J/KG) is seen in most model output. Given forcing, isolated to scattered shower and thunderstorm activity will likely result. Couldn't rule out some strong thunderstorm activity. Main threats would be gusty winds around 50 mph and small hail. Despite convective activity, highs in the 90 to 95 range look reasonable. This should allow heat index values to climb to around 102 degrees. The synoptic pattern changes on Monday, as a frontal boundary moves into the area. Overall instability will be less, but still ample for strong thunderstorm development. There might be a better chance for an isolated severe thunderstorm due to increases in bulk shear ahead of the front. Cooler temperatures due to more widespread cloud cover and precipitation looks likely. This frontal boundary looks to stall somewhere over southern or central Alabama and Georgia into the middle of next week. By Thursday another weak front looks to move into the Tennessee Valley. This should keep at least scattered shower and thunderstorm activity in the forecast. This boundary also stalls and keeps much the same situation in place into next weekend. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1140 AM CDT Thu Jun 20 2019 Scattered to broken SC/CU (~030-040agl) will develop through mid afternoon along and ahead of a weak cold front. Isolated thunderstorms are possible for KHSV and KMSL, but the prob is too low to include at this time. Westerly flow of 10-15kt with gusts around 20kt will diminish rapidly around 00-01Z with a clearing sky behind the cold front. VFR conditions are expected through the rest of the period as well. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...17 SHORT TERM...17 LONG TERM...KTW AVIATION...17 For more information please visit our website at weather.gov/huntsville.
Hazardous Weather Outlook National Weather Service Huntsville AL 222 PM CDT Thu Jun 20 2019 ALZ001>010-016-TNZ076-096-097-211200- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 222 PM CDT Thu Jun 20 2019 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...This Afternoon into Tonight... Isolated to scattered thunderstorms will exit the area into Georgia late this afternoon. Gusty winds to 50 mph will be possible with the strongest storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Isolated to scattered thunderstorms are possible on Friday afternoon and evening before dissipating. On Saturday, scattered thunderstorm activity will affect locations mainly east of I-65. Some storms could be strong to severe producing damaging winds and hail both days. Thunderstorm activity should increase in coverage Sunday and Monday, as a front moves southeast towards the area. Some of these storms could be strong producing small hail and gusty winds up to 50 mph. More scattered thunderstorm activity is expected into the middle of next week, as the front stalls near the area and weakens. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated at this time. 20
Special Weather Statement
National Weather Service Huntsville AL
128 PM CDT Thu Jun 20 2019
TNZ076-096-097-201900-
Franklin TN-Moore TN-Lincoln TN-
128 PM CDT Thu Jun 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MOORE...EAST CENTRAL
LINCOLN AND SOUTHERN FRANKLIN COUNTIES UNTIL 200 PM CDT...
At 128 PM CDT, Doppler radar was tracking a strong thunderstorm near
Huntland, moving southeast at 25 mph.
Winds around 45 mph will be possible with this storm.
Locations impacted include...
Winchester, Cowan, Huntland, Tims Ford Lake, Lexie Crossroads,
Smithland, Beans Creek, Harmony, Hurdlow and Maxwell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3512 8590 3499 8607 3499 8627 3515 8648
3525 8629
TIME...MOT...LOC 1828Z 296DEG 23KT 3514 8626
KTWThe national radar mosaic for the moment the first event began.
5 heat. Local standard time, as filed.
The heat index reached 105 degrees during the late afternoon hours.
The heat index reached 105 degrees during the late afternoon hours.
The heat index reached 106 degrees during the late afternoon hours.
The heat index reached 106 degrees during the late afternoon hours.
The heat index reached 105 degrees during the late afternoon hours.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 820197, 820198, 820199, 820200, 820201.